Browse

You are looking at 1 - 3 of 3 items

Ohoud Al Mohareb Obesity, Endocrine and Metabolism Centre, King Fahad Medical City, Riyadh, Kingdom of Saudi Arabia

Search for other papers by Ohoud Al Mohareb in
Google Scholar
PubMed
Close
,
Mussa H Al Malki Obesity, Endocrine and Metabolism Centre, King Fahad Medical City, Riyadh, Kingdom of Saudi Arabia

Search for other papers by Mussa H Al Malki in
Google Scholar
PubMed
Close
,
O Thomas Mueller Department of Pathology and Laboratory Medicine, Molecular and Biochemical Section, All Children Hospital, St Petersburg, Florida, USA

Search for other papers by O Thomas Mueller in
Google Scholar
PubMed
Close
, and
Imad Brema Obesity, Endocrine and Metabolism Centre, King Fahad Medical City, Riyadh, Kingdom of Saudi Arabia

Search for other papers by Imad Brema in
Google Scholar
PubMed
Close

Summary

Resistance to thyroid hormone-beta (RTHbeta) is a rare inherited syndrome characterized by variable reduced tissue responsiveness to the intracellular action of triiodothyronine (T3), the active form of the thyroid hormone. The presentation of RTHbeta is quite variable and mutations in the thyroid hormone receptor beta (THR-B) gene have been detected in up to 90% of patients. The proband was a 34-year-old Jordanian male who presented with intermittent palpitations. His thyroid function tests (TFTs) showed a discordant profile with high free T4 (FT4) at 45.7 pmol/L (normal: 12–22), high free T3 (FT3) at 11.8 pmol/L (normal: 3.1–6.8) and inappropriately normal TSH at 3.19 mIU/L (normal: 0.27–4.2). Work up has confirmed normal alpha subunit of TSH of 0.1 ng/mL (normal <0.5) and pituitary MRI showed no evidence of a pituitary adenoma; however, there was an interesting coincidental finding of partially empty sella. RTHbeta was suspected and genetic testing confirmed a known mutation in the THR-B gene, where a heterozygous A to G base change substitutes valine for methionine at codon 310. Screening the immediate family revealed that the eldest son (5 years old) also has discordant thyroid function profile consistent with RTHbeta and genetic testing confirmed the same M310V mutation that his father harbored. Moreover, the 5-year-old son had hyperactivity, impulsivity and aggressive behavior consistent with attention deficit hyperactivity disorder (ADHD). This case demonstrates an unusual co-existence of RTHbeta and partially empty sella in the same patient which, to our knowledge, has not been reported before.

Learning points:

  • We report the coincidental occurrence of RTHbeta and a partially empty sella in the same patient that has not been previously reported.

  • TFTs should be done in all children who present with symptoms suggestive of ADHD as RTHbeta is a common finding in these children.

  • The management of children with ADHD and RTHbeta could be challenging for both pediatricians and parents and the administration of T3 with close monitoring may be helpful in some cases.

  • Incidental pituitary abnormalities do exist in patients with RTHbeta, although extremely rare, and should be evaluated thoroughly and separately.

Open access
Alireza Arefzadeh Endocrinology Department, School of Medicine, Shahid Beheshti University of Medical Sciences, Tehran, Iran

Search for other papers by Alireza Arefzadeh in
Google Scholar
PubMed
Close
,
Pooyan Khalighinejad School of Medicine, Isfahan University of Medical Sciences, Isfahan, Iran

Search for other papers by Pooyan Khalighinejad in
Google Scholar
PubMed
Close
,
Bahar Ataeinia School of Medicine, Tehran University of Medical Sciences, Tehran, Iran

Search for other papers by Bahar Ataeinia in
Google Scholar
PubMed
Close
, and
Pegah Parvar School of Medicine, Islamic Azad University Medical Branch of Tehran, Tehran, Iran

Search for other papers by Pegah Parvar in
Google Scholar
PubMed
Close

Summary

Deletion of chromosome 2q37 results in a rare congenital syndrome known as brachydactyly mental retardation (BDMR) syndrome; a syndrome which has phenotypes similar to Albright hereditary osteodystrophy (AHO) syndrome. In this report, we describe a patient with AHO due to microdeletion in long arm of chromosome 2 [del(2)(q37.3)] who had growth hormone (GH) deficiency, which is a unique feature among reported BDMR cases. This case was presented with shortening of the fourth and fifth metacarpals which along with AHO phenotype, brings pseudopseudohypoparathyroidism (PPHP) and pseudohypoparathyroidism type Ia (PHP-Ia) to mind; however, a genetic study revealed del(2)(q37.3). We recommend clinicians to take BDMR in consideration when they are faced with the features of AHO; although this syndrome is a rare disease, it should be ruled out while diagnosing PPHP or PHP-Ia. Moreover, we recommend evaluation of IGF 1 level and GH stimulation test in patients with BDMR whose height is below the 3rd percentile.

Learning points:

  • Clinicians must have brachydactyly mental retardation (BDMR) syndrome in consideration when they are faced with the features of Albright hereditary osteodystrophy.

  • Although BDMR syndrome is a rare disease, it should be ruled out while diagnosing PPHP or PHP-Ia.

  • Evaluation of IGF1 level in patients diagnosed with BDMR whose height is below the 3rd percentile is important.

Open access
Ploutarchos Tzoulis Department of Diabetes, The Whittington Hospital, Whittington Health NHS Trust, London, UK

Search for other papers by Ploutarchos Tzoulis in
Google Scholar
PubMed
Close
,
Richard W Corbett Department of Medicine, Imperial College London, London, UK

Search for other papers by Richard W Corbett in
Google Scholar
PubMed
Close
,
Swarupini Ponnampalam Department of Diabetes, The Whittington Hospital, Whittington Health NHS Trust, London, UK

Search for other papers by Swarupini Ponnampalam in
Google Scholar
PubMed
Close
,
Elly Baker Department of Diabetes, The Whittington Hospital, Whittington Health NHS Trust, London, UK

Search for other papers by Elly Baker in
Google Scholar
PubMed
Close
,
Daniel Heaton Department of Diabetes, The Whittington Hospital, Whittington Health NHS Trust, London, UK

Search for other papers by Daniel Heaton in
Google Scholar
PubMed
Close
,
Triada Doulgeraki Medical School, University of Athens, Athens, Greece

Search for other papers by Triada Doulgeraki in
Google Scholar
PubMed
Close
, and
Justin Stebbing Department of Surgery and Cancer, Imperial College London, London, UK

Search for other papers by Justin Stebbing in
Google Scholar
PubMed
Close

Summary

Five days following the 3rd cycle of nivolumab, a monoclonal antibody, which acts as immune checkpoint inhibitor against the programmed cell death protein-1, for metastatic lung adenocarcinoma, a 56-year-old woman presented at the hospital critically ill. On admission, she had severe diabetic ketoacidosis (DKA), as evidenced by venous glucose of 47 mmol/L, blood ketones of 7.5 mmol/L, pH of 6.95 and bicarbonate of 6.6 mmol/L. She has had no personal or family history of diabetes mellitus (DM), while random venous glucose, measured 1 week prior to hospitalisation, was 6.1 mmol/L. On admission, her HbA1c was 8.2% and anti-GAD antibodies were 12 kIU/L (0–5 kU/L), while islet cell antibodies and serum C-peptide were undetectable. Nivolumab was recommenced without the development of other immune-mediated phenomena until 6 months later, when she developed hypothyroidism with TSH 18 U/L and low free T4. She remains insulin dependent and has required levothyroxine replacement, while she has maintained good radiological and clinical response to immunotherapy. This case is notable for the rapidity of onset and profound nature of DKA at presentation, which occurred two months following commencement of immunotherapy. Despite the association of nivolumab with immune-mediated endocrinopathies, only a very small number of patients developing type 1 DM has been reported to date. Patients should be closely monitored for hyperglycaemia and thyroid dysfunction prior to and periodically during immunotherapy.

Learning points:

  • Nivolumab can induce fulminant type 1 diabetes, resulting in DKA.

  • Nivolumab is frequently associated with thyroid dysfunction, mostly hypothyroidism.

  • Nivolumab-treated patients should be monitored regularly for hyperglycaemia and thyroid dysfunction.

  • Clinicians should be aware and warn patients of potential signs and symptoms of severe hyperglycaemia.

Open access